Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS State College, PA

August 3, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 3, 2018, 8:08 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 8:08 PM EDT (00:08 UTC)
Expired
Aug 3, 2018, 11:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:20 PM EDTFLOODSalunga, PASEVERAL ROADS EXPERIENCING ISSUES WITH HIGH WATER IN EAST HEMPFIELD, WEST HEMPFIELD AND RAPHO TOWNSHIPS.
Aug 3, 9:05 PM EDTFLASH FLOOD1 Nw Dallastown, PAWATER RESCUE ON CAMP BETTY WASHINGTON ROAD IN YORK TOWNSHIP.
Aug 3, 9:18 PM EDTFLASH FLOOD1 Nw Dallastown, PADISABLED VEHICLES IN HIGH WATER ON SPRINGWOOD ROAD BETWEEN CAMP BETTY WASHINGTON ROAD AND CHAPEL CHURCH ROAD. A PORTION OF SPRINGWOOD ROAD MAY BE WASHED OUT.
Aug 3, 9:21 PM EDTFLASH FLOOD1 Wsw Hallam, PAWATER RESCUE ON FRYSVILLE ROAD NEAR THE PRINCE MOBILE HOME PARK.
Aug 3, 10:36 PM EDTHEAVY RAIN 2.43Mountville, PA
Aug 3, 10:36 PM EDTHEAVY RAIN 2.86Columbia, PA
Aug 3, 10:42 PM EDTFLASH FLOODReinholds, PAWATER RESCUE ON CREAMERY ROAD AT THE RAILROAD TRACKS IN WEST COCALICO TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WGUS51 KCTP 040008
FFWCTP
PAC071-133-040300-
/O.NEW.KCTP.FF.W.0035.180804T0008Z-180804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
808 PM EDT FRI AUG 3 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 1100 PM EDT.

* At 804 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Up to 1.5 inches of 
  rain have already fallen at 8 pm, with an additional inch or more 
  expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbia, Lititz, Mount Joy, Red Lion, Manheim, Dallastown, 
  Stonybrook-Wilshire, Mountville and Landisville. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3972 7698 4024 7644 4025 7631 4031 7615
      4017 7593 3972 7626

$$

KF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:07 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 3, 8:07 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
807 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A plume of deep tropical moisture will continue to stream north
across the Commonwealth into early tonight bringing locally
heavy rain. A weak cold front will push east across Pennsylvania
later tonight and early Saturday, sweeping the moisture off the
Mid Atlantic Coast. High pressure building in will bring drier
but still humid weather and increasing sunshine throughout the
upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Focus for locally heavy rain continues through Central PA.
Rainfall readings were running almost twice what radar estimates
were indicating and so we changed to tropical mode on the radar.
We have had lots of reports of roads flooding with the more
intense rains. The ground is saturated and so almost all of the
rain immediately turns into runoff.
 The water continues to slowly recede with a few spots of
flooding remaining around State College and Milesburg. Heavy
rain showers have also caused some minor flooding in Mill Hall.
 The clearing skies this afternoon which, coupled with the
copious amounts of low level moisture and the approaching front,
could bring scattered convection. The main area of concern is
through the eastern half of central PA.

Showers and storms with a marginal chance for severe through
southeast PA this afternoon and early evening.

Showers/storms should wane and slide to the east tonight as the
trough to the west opens up a bit and we get more westerly flow
at the sfc and aloft following the passage of a weak cold front.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
PWATs returning to near normal values of 25-30mm for the
weekend within a weak ridge of sfc high pressure and generally
fair/dry conditions. Afternoon temperatures will be back into
the 80s with overnight lows from near 60 north to 70 south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The long term period returns with a ridge over the region that
will stifle any precipitation Sunday into Monday. This coupled
with a high over the south will bring warmer temperatures and an
increase of humidity into middle of the week. There is a chance
for POPS Monday afternoon but only slight as there is a lack of
instability. This will cease as a deepening trough approaches
through southern Canada and will trek through the upper Great
lakes and into the region Tuesday and Wednesday. This will bring
the next chance for showers/thunderstorms. An unsettled pattern
looks to be in store through the latter half of next week.
 Temperatures will rebound to be around normal through the
weekend and into next week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Rain activity continues to shift east, and is focusing more
across the middle and lower Susquehanna Valley at 00z.

Highly variable conditions are expected across the east, with
VFR/MVFR conditions punctuated with IFR in heavier rain. Thunder
has still been very limited across the area, but will continue
to include in KMDT and KLNS TAFs in response to HRRR continuing
to insist on blossoming convection between 00z and 08z.

As rain tapers off across the west, expect widespread fog
development, with IFR/LIFR conditions becoming prevalent across
much of the region.

For Saturday, expecting widespread morning fog, and some
lingering rain in the east, with improvements to VFR in all
areas by later morning into early afternoon.

.Outlook...

Sat...Morning fog/low clouds central and west in the AM.
Lingering rain and IFR restrictions in the east. Becoming VFR.

Sun...Patchy AM fog possible, otherwise VFR.

Mon...Mainly VFR, with isolated PM TSRA impacts possible
West.

Tue...Mainly VFR, with scattered PM TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Saturday for PAZ028-036-042-
046-049>053-056>059-063>066.
Flash Flood Watch until 10 PM EDT this evening for PAZ012-018-
019-024>027-033>035-037-041-045.

&&

SYNOPSIS...Watson
NEAR TERM...Watson/Lambert
SHORT TERM...Watson/Lambert
LONG TERM...Lambert/Ceru
AVIATION...Jung
Hazardous weather outlook, Aug 3, 6:33 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
633 PM EDT Fri Aug 3 2018

PAZ004>006-010-011-017-042245-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
633 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-024>027-033>035-037-041-045-042245-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
633 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-042-046-049>053-056>059-063>066-042245-
Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
633 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

In addition, strong to severe thunderstorms with gusty winds are
possible in a few spots this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:34 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EDT FRI AUG 3 2018

PAZ046-049-052-031900-
Southern Lycoming PA-Union PA-Northumberland PA-
234 PM EDT FRI AUG 3 2018

...SPECIAL WEATHER STATEMENT FOR PARTS OF NORTHUMBERLAND AND UNION
COUNTIES UNTIL 300 PM EDT...

At 232 PM EDT, Doppler radar indicated a shower over Spruce Run
Reservoir, moving northeast at 25 mph. While no lightning has yet
been detected with this shower, some lighting may develop over the
next 30 minutes.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Milton, Lewisburg, Mifflinburg, Watsontown, Linntown, New Columbia,
Montandon, Allenwood, Vicksburg, Elimsport, Spruce Run Reservoir,
Forest Hill, Sand Bridge State Park, Delaware Run, West Milton,
Turbotville, McEwensville and Bucknell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 7674 4102 7677 4098 7680 4096 7687
      4090 7701 4096 7709 4110 7709 4114 7702
      4116 7691 4117 7673
TIME...MOT...LOC 1832Z 212DEG 20KT 4099 7699

Jung
Local storm report, Aug 3, 3:32 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HEAVY RAIN       NWS STATE COLLEGE       40.83N  77.85W
08/03/2018  M3.27 INCH       CENTRE             PA   NWS OFFICE

            24-HOUR RAINFALL. SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802086

JRB
Special weather statement, Aug 3, 3:40 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
340 PM EDT FRI AUG 3 2018

PAZ046-049-051-052-032015-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-
340 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...AND UNION COUNTIES UNTIL 415 PM EDT...

At 340 PM EDT, Doppler radar indicated a strong thunderstorm over
Spruce Run Reservoir, moving northeast at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Milton, Lewisburg, Mifflinburg, Muncy, Watsontown, Montgomery,
Linntown, New Columbia, Allenwood, Vicksburg, Spruce Run Reservoir,
Exchange, Forest Hill, Sand Bridge State Park, Delaware Run, West
Milton, Turbotville and McEwensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4109 7663 4090 7702 4102 7710 4127 7683
TIME...MOT...LOC 1940Z 228DEG 20KT 4103 7701

Evanego
Local storm report, Aug 3, 5:15 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      ALTOONA                 40.51N  78.40W
08/03/2018                   BLAIR              PA   TRAINED SPOTTER

            WATER FLOWING INTO HOUSES AND ACROSS ROADS BETWEEN 13TH
            AND 15TH STREETS IN ALTOONA. ROADS INCLUDE PLEASANT
            VALLEY BLVD AND ADAMS AVENUE ALONG BRUSH RUN.

1029 AM     FLASH FLOOD      DUSHORE                 41.53N  76.40W
08/03/2018                   SULLIVAN           PA   PEMA

            NUMEROUS REPORTS OF WATER AND DEBRIS ACROSS ROADWAYS
            INCLUDING JULIA STREET, WORLDS END ROAD IN FORKS
            TOWNSHIP, AND ROUTE 220 IN DUSHORE BOROUGH.

1101 AM     FLASH FLOOD      1 ENE WADDLE            40.84N  77.92W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            FLOODING ON BUFFALO RUN RD

1109 AM     FLASH FLOOD      BARBOURS                41.40N  76.78W
08/03/2018                   LYCOMING           PA   911 CALL CENTER

            LOWER BARBOURS RD CLOSED ALONG THE LOYALSCOCK CREEK.
            MANY ADDITIONAL ROADS CLOSED ALONG LOYALSOCK CREEK INTO
            SULLIVAN COUNTY.

1112 AM     FLASH FLOOD      STATE COLLEGE           40.79N  77.86W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            NUMEROUS ROADS CLOSED IN THE STATE COLLEGE AREA
            INCLUDING ROCK ROAD, BENNER PIKE BY SHEETZ, AND E
            COLLEGE AVENUE BY YBC.

1200 PM     FLASH FLOOD      STATE COLLEGE           40.79N  77.86W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            ROADWAY FLOODED AT FOX HOLLOW RD NEAR TOFTREES.

0114 PM     FLASH FLOOD      MILESBURG               40.94N  77.79W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            NUMEROUS SIDE STREETS FLOODED IN MILESBURG

0115 PM     FLASH FLOOD      PORT MATILDA            40.80N  78.05W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            FLOODING ACROSS ROADWAY ON SOUTH EAGLE VALLEY RD

0445 PM     FLOOD            MILL HALL               41.10N  77.49W
08/03/2018                   CLINTON            PA   911 CALL CENTER

            APPROXIMATELY 20 ROAD CLOSURES ALONG THE ROUTE 150
            CORRIDOR IN SOUTHERN CLINTON COUNTY. SOME ROADS IMPACTED
            INCLUDE ROUTE 150, BALD EAGLE MOUNTAIN ROAD, KEYSTONE
            CENTRAL ROAD AND SUGAR RUN ROAD.

&&

EVENT NUMBER CTP1802075 CTP1802074 CTP1802083 CTP1802076 CTP1802077
CTP1802082 CTP1802081 CTP1802080 CTP1802087

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:33 PM EDTAreal Flood AdvisoryCTPLebanon117 min
Aug 3, 9:49 PM EDTAreal Flood AdvisoryCTPClinton3 hr
Aug 3, 10:30 PM EDTAreal Flood AdvisoryCTPAdams, Dauphin, Lancaster, Lebanon, York60 min
Aug 3, 10:57 PM EDTFlash Flood WarningCTPLancaster, Lebanon, York3 hr
Aug 3, 11:28 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lebanon, York3 hr
Aug 4, 12:27 AM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Aug 4, 1:36 AM EDTRiver Flood WarningCTPLancaster, York27 hr
Aug 4, 1:56 AM EDTFlash Flood WarningCTPLancaster, Lebanon, York5 hr
Aug 4, 2:59 AM EDTDense Fog AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more6 hr
Aug 4, 6:44 AM EDTAreal Flood WarningCTPLancaster, Lebanon, York9 hr
Aug 4, 11:12 AM EDTRiver Flood WarningCTPLebanon, Schuylkill9 hr
Aug 4, 3:41 PM EDTAreal Flood WarningCTPLancaster6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.